Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 721, NWS Norman, OK

November 22, 1999Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 22, 1999, 8:28 PM CST for Atoka County, Coal County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 22, 1999, 8:28 PM CST (02:28 UTC)
Expired
Nov 22, 1999, 9:30 PM CST
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Atoka County, OK, Coal County, OK

What was reported inside it

TimeReportWhereRemark
Nov 22, 8:50 PM CSTHail 0.88Wapanucka, OK
Nov 22, 8:55 PM CSTHail 0.75Little City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 22, 5:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOUN 230231 RRA
SVROKC
OKC005-013-029-069-095-230330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CST MON NOV 22 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 930 PM CST

* AT 828 PM CST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 5 MILES NORTH OF TUPELO TO 3 MILES 
  SOUTHWEST OF MILBURN TO 6 MILES SOUTHWEST OF MCBRIDE...MOVING 
  NORTHEAST AT 40 TO 45MPH.

* LOCATIONS IN THE WARNING INCLUDE ALBANY...ARMSTRONG...ATOKA...
  BENNINGTON...BLUE...BOKCHITO...BROMIDE...CADDO...CALERA...CANEY...
  CENTRAHOMA...CHOCKIE...CLARITA...COALGATE...COLEMAN...DURANT...
  FILLMORE...KENEFIC...KINGSTON...LANE...LEHIGH...LITTLE CITY...
  MCBRIDE...MEAD...MILBURN...NIDA...OLNEY...PHILLIPS...SILO...
  STRINGTOWN...TUPELO...TUSHKA...UTICA...WADE...WAPANUCKA...WARDVILLE
  AND WOODVILLE

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 65 MPH ARE 
LIKELY.

LAT...LON 3466 9649 3422 9668 3386 9678 3387 9590
          3454 9575 3474 9613
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:28 PM CST, 5 hours earlier.

Area forecast discussion, Nov 22, 3:28 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CST MON NOV 22 1999

A BRIEF ADDENDUM TO THE PREV DISC..

SFC LOW IS NOW REFORMING IN NC OK INVOF PNC IN RESPONSE TO NEG TILTED
500 TROF EJECTING INTO TX PANHANDLE ATTM.  MOST OF PREV DISC STILL
VALID..BUT WRN OK WILL BE DRY SLOTTED IN THIS SCENARIO..SO ALL POPS
WILL BE DROPPED FOR TONITE OVR THE FAR WRN ZONES.  ALSO NOW SOME
UNCERTAINTY TO SRN EXTENT OF SQUALL LINE.  CD FRONT SHUD SURGE
RAPIDLY SWD WITHIN THE NEXT 6 HRS AS SFC LOW CONSOLIDATES.

PLEASE SEE AFDOKC ISSUED AT 125 PM CST FOR PRELIM NUMBERS.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Nov 22, 5:42 PM CST, 2 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0535 PM    5 W CROMWELL              OK   1.00 INCH HAIL
11/22/99   SEMINOLE                       REPORTED BY HAM RADIO
                                          OPERATOR

TL
Local storm report, Nov 22, 6:03 PM CST, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0603 PM    FARRIS                    OK   1.00 INCH HAIL
11/22/99   ATOKA                          REPORTED BY PUBLIC

TL
Local storm report, Nov 22, 7:22 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0720 PM    3 SE ATOKA                OK   .75 INCH HAIL
11/22/99   ATOKA                          REPORTED BY SO.

TL
Local storm report, Nov 22, 7:22 PM CST, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0720 PM    3 SE ATOKA                OK   .75 INCH HAIL
11/22/99   ATOKA                          REPORTED BY SO.

TL
Local storm report, Nov 22, 7:38 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0725 PM    CANEY                     OK   .75 INCH HAIL
11/22/99   ATOKA                          PUBLIC REPORT

COLE
Local storm report, Nov 22, 7:38 PM CST, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CST MON NOV 22 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0725 PM    CANEY                     OK   .75 INCH HAIL
11/22/99   ATOKA                          PUBLIC REPORT

COLE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:00 PM CSTSevere Thunderstorm WarningOUNAtoka30 min
Nov 22, 6:15 PM CSTSevere Thunderstorm WarningOUNHughes30 min
Nov 22, 6:33 PM CSTSevere Thunderstorm WarningOUNAtoka27 min
Nov 22, 7:02 PM CSTSevere Thunderstorm WarningOUNAtoka28 min
Nov 22, 7:15 PM CSTSevere Thunderstorm WarningOUNCarter, Murray30 min
Nov 22, 7:35 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal40 min
Nov 22, 7:43 PM CSTSevere Thunderstorm WarningOUNLove32 min
Nov 22, 8:02 PM CSTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall28 min
Nov 22, 8:12 PM CSTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole48 min
Nov 22, 8:28 PM CSTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.